Antidepressants for vaginismus treatment

Home Forums Vaginismus Support Group Vaginismus General Antidepressants for vaginismus treatment

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #8548
    theatregirl87
    Participant

    I am 25 years old and have struggled with clinical depression for several years. I have tried a number of prescription medications for depression, but I didn’t feel that any of them helped my mood and I was bothered by the side effects. The last antidepressant I tried, however, was prescribed to me in a failed effort to treat vaginismus. I had a very negative experience with that treatment and I’m sharing this story in case anyone else has experienced something similar.
    I developed vaginismus when I was 21, and after topical medications proved unsuccessful, my OB/GYN prescribed me an antidepressant called Effexor (venlafaxine). He explained that he thought it might help treat the vaginal pain by targeting the nerves that cause pain in that area, and it could possibly help with my depression at the same time. I started taking Effexor in October of 2010. The drug did not do anything for my depression nor the vaginismus, but between Halloween and Christmas of that year, I gained 30 lb. I was not eating more than I usually do, so I quickly realized that the weight gain must be a side effect of the medication. I am 5’4″ tall with a usual weight of 115-120 lb., so a 30 lb. weight gain was an enormous difference. I remember going to my regular doctor in January of 2011 to get treated for a sore throat. When the nurse told me I weighed 146 lb., I burst into tears and had an anxiety attack. I called the prescribing OB/GYN immediately, and he instructed me to taper off the medication over a period of several weeks. However, I was so horrified by the weight gain that I flushed the remaining pills down the toilet and quit cold turkey.
    The months that followed were a nightmare. I was plagued by withdrawal symptoms from abruptly stopping the medication- chills, headaches, mood swings, sudden memory lapses and dizziness. I was so much heavier than my normal size that climbing one flight of stairs made me feel short of breath and tired. Daily activities that required little energy (vacuuming, laundry) became absolutely exhausting and I felt tired most of the time. I could not fit into any of my clothing, so I had to wear stretch pants to school every day and I felt embarrassed. My sex drive, which was already low on account of the vaginal pain, became completely nonexistent. I felt unattractive and undesirable, and I sunk further and further into depression. I stopped eating, thinking I would starve myself back to a size 3. Instead, I became unbearably hungry after a few days of nothing but water and apples, and I would binge on food to satisfy the hunger. The binges were followed by guilt and self-loathing, which would prompt me to starve myself once again.
    I discussed my problem with a friend who previously worked as a personal trainer and fitness coach. She recommended an exercise program I could do at home and helped me develop a plan to change my eating habits. Over the next few months I was able to lose the weight without starving, and returned to my normal size.
    As a result of this experience, I have sworn off antidepressant medications altogether. I decided that the side effects they caused were not worth taking the chance that they might help my depression or vaginal pain. Having tried six prescription antidepressants over the last few years, I’ve also found that it is very difficult to stop taking those medications because they can cause dependency and withdrawals. I don’t want to be on those medications for the rest of my life, so I have chosen not to use them at all. I am currently trying over-the-counter herbal and natural supplements to treat my depression. So far, I have not seen a huge improvement, but I am glad to say I also have not experienced any negative side effects. And when I found that the treatments were not helping, I was able to stop using them without any repercussions.

    #9978
    Dr. Pacik
    Participant

    This too is a very important post as is her post on irritability
    http://www.vaginismusmd.com/vaginismus-md-forum/?mingleforumaction=viewtopic&t=203

    There is considerable confusion about the use of anti-depressants for vaginismus. The default diagnosis for sexual pain is often vulvodynia and anti-depressants can be used for this. Treatment for vulvodynia is often not successful.
    Vaginismus is very different from vulvodynia and generally does not respond to anti-depressants. Severe vaginismus is difficult to treat because of the extreme fear and anxiety related to penetration. It is for this reason that Botox or just progressive dilation under anesthesia is the treatment of choice.
    What is the experience of others who were misdiagnosed as having vulvodynia or were treated with anti-depressants?

    #9979
    Catherine
    Participant

    Dear Forum Friends….

    When I shared the symptoms of my vaginismus with my primary doctor, she suggested that I use an anti-anxiety medication to assist me with dilation (prior to receiving treatment from Dr. Pacik). To my surprise, I did find that I was able to make more progress with dilation with the meds than without them (advancing several sizes – after months “stuck” at one of the smaller sizes). However, the meds seemed to make me mildly depressed and very tired. My husband was concerned about the impact the drug was having on my personality. From my experience though, I could see where limited doses of this medication could assist some women with milder cases of vaginismus.

    #9980
    lesoc
    Participant

    I was put on Elavil (amitriptyline) for a few months as part of my “vulvodynia” treatment. If it helped any, I wasn’t able to tell. I did not actually get the side effect of weight gain, which is common for any psychopharmaceutical as seen above, but I definitely got every other side effect and then some. My hands shook, my mouth was horribly dry, I couldn’t sleep, my eyes became blurrier (already a bit nearsighted), I was also TMI constipated and unable to pee, I got frequent headaches, and had 0 drive to find out if it was helping my issue. After my dr didn’t issue me another refill, I simply had to quit cold turkey and suffered insomnia for several more months. I took sleeping pills every night, which allowed me to sleep, but left me still groggy and tired in the am. While it doesn’t make for the best comparison, as Elavil is not really used for depression and such these days, it definitely put me off ever trying prescription medication for my mental health also! Truly I am sorry TG that you have had to go through not only vaginismus and depression, but the hell that is the “cures” for them as well… I have been trying to find someone in my area recently, so I cannot personally attest to it, but I know many people who’ve had success with CBT. As with everything it seems, it can be costly, but I’m trying to find a therapist with a sliding scale 🙂 (gotta save up for -this- treatment too…)

Viewing 4 posts - 1 through 4 (of 4 total)
  • You must be logged in to reply to this topic.